Methadone is a synthetic opioid agonist that binds to the opioid receptors in the brain for a long time. Depending on the size of the dose, this can be anywhere between 24 hours and 36 hours. Although it is increasingly being prescribed to treat persistent pain, methadone is most associated with managing a slow detox process for people who have abused opioid drugs like heroin for a long time. Methadone has been successfully used since the 1970s to ease people off heroin abuse or addiction to other potent opioids, but that detox process is slow, as tapering can take months or years.
Since buprenorphine has been approved as another maintenance drug for people detoxing from opioid abuse, methadone is no longer the primary approach to this form of drug treatment. However, the drug saw an increase in popularity as a potential prescription analgesic since it binds to opioid receptors in the brain for a long time.
Unfortunately, methadone has been found to not be as effective in pain management because the analgesic effects wear off faster than other metabolites in the drug. This means people who take methadone to ease their pain may suffer more pain between doses, and they are more likely to accidentally overdose if they take a dose too soon.
Broader access to methadone also means the drug is more widely abused to get high, which is a highly dangerous practice. Abusing methadone increases the risk of overdose, and developing physical dependence on the drug means you will experience withdrawal symptoms when you stop taking it or try to quit. Since methadone remains in the body for a long time, withdrawal symptoms tend to last longer than other, shorter-acting opioid drugs.
What are the Symptoms of Methadone Withdrawal?
Without a tapering regimen or another maintenance drug like buprenorphine, you may experience withdrawal symptoms associated with methadone. If you take methadone as a pain medication, and you want to stop, your doctor will work with you to slowly taper off the substance. Even people who take methadone as prescribed and do not abuse the drug are at risk of developing a physical tolerance to it, which can lead to uncomfortable withdrawal symptoms if they suddenly stop taking the medication. People who are tapering off opioids with methadone use this long-acting narcotic to ease withdrawal symptoms, but they also may develop a dependence on methadone while they are tapering; however, addiction specialists will monitor this closely and adjust the tapering process as needed.
Methadone withdrawal symptoms, like other types of opioid withdrawal, occurs in two basic stages. However, because methadone’s metabolites remain in the body for so long, the first wave of symptoms will not occur for around 30 hours. The body completely metabolizes methadone in 24 hours to 36 hours, depending on the size of the dose.
The first group includes the following symptoms:
- Insomnia or sleep disturbances
- Watery eyes
- A runny nose
Symptoms of withdrawal may feel like the flu at first, but they will become more uncomfortable during the first few days. Second-stage symptoms may include the following:
- Muscle aches and twinges
- Joint pain
- Nausea, vomiting, and abdominal cramping
- Cramps in the intestines or muscles
- Intense cravings for the drug
The first week is typically when symptoms will feel the most intense, and then they will gradually fade away over the next several weeks. While most opioid withdrawal symptoms are gone after about 10 days, methadone withdrawal can take several weeks. This means that medical intervention in the form of medication and tapering is crucial. Withdrawal discomfort can cause a relapse, which will likely lead to an overdose.
Evidence-Based Approaches to Detox and Rehabilitation
To safely and successfully overcome methadone abuse, you should consider entering an inpatient detox and rehabilitation program. Since methadone withdrawal takes some time, managing the process with consistent medical supervision may be the best approach to safely ending your body’s dependence on the drug.
Whether you enter an inpatient or outpatient detox program, your supervising clinician will manage a tapering schedule for you. It is not likely that you will taper methadone since that is the main substance of abuse, but you may receive buprenorphine as a maintenance medication instead. While methadone is a long-lasting opioid agonist, buprenorphine is a long-acting partial opioid agonist. This means that, in people whose bodies are used to the presence of opioids, buprenorphine will not feel intoxicating at all. Instead, they will feel healthy and stable.
Once you have been stabilized on buprenorphine, your detox clinician will gradually taper your body off the substance. This can take several weeks of reducing the buprenorphine dose by 0.25 mg (milligrams) to 1 mg per week. As you slowly taper off that substance and show you are stable, you should participate in a rehabilitation program that specializes in opioid addiction.
Rehabilitation offers, at minimum, consistent group therapy to help you understand and change your behaviors around drugs and alcohol. Intensive, inpatient rehabilitation also may offer individual therapy, complementary therapies like exercise and nutrition counseling, art therapy, meditation, and even occupational or physical therapy.
Once you are no longer physically dependent on any opioid drug, you may receive a prescription for naltrexone. This drug has been found to reduce cravings for and intoxication from both alcohol and opioids. While you take naltrexone, you may not experience cravings for depressant drugs, especially opioids or alcohol. If you do relapse while you are taking this medication, you will not get high from methadone or any other opioid. This helps to reinforce that you do not need these drugs to feel normal.
Methadone may take weeks or months to detox from, but there are programs that thoroughly understand this process and how best to apply evidence-based treatment to help you.